BY DEBBIE PAGE
debbiepage.iredellfreenews@gmail.com

At the January Drug-Alcohol Coalition of Iredell meeting on Monday, attendees viewed a Lazarus Project naloxone training video to learn about the importance of Narcan (naloxone) availability to preventing opioid overdose deaths.

Any home that has has a prescription of opioids should also have naloxone on hand in the event of accidental overdose, as well as in homes with a person challenged with a substance use disorder.

An overdose can result after accidental ingestion, an interaction with another prescribed medication, a prescribed dose increase, or an unknown dose of pain medicine or heroin.

Naloxone can reverse a life-threatening overdose, whether from prescribed pain medications or heroin, that causes a person’s breathing to slow or stop. It removes and blocks opioids from receptors in the brain and respiratory system, which brings the victim back to consciousness and enables breathing.

In 2018, then-U.S. Surgeon General Jerome Adams advocated for Narcan distribution and warned the American public that illegal drugs were being mixed (often unknowingly) with powerful illicit drugs like fentanyl, cocaine, and methamphetamine. “The resulting unpredictability in illegal drug products is dramatically increasing the risk of a fatal overdose,” Adams said.

Adams said that “knowing how to use naloxone and keeping it within reach can save a life.”

Overdoses rose exponentially during the pandemic lockdowns of 2020.

The Centers for Disease Control reported that 91,799 overdose deaths occurred in 2020, a 30 percent increase over the more than 70,000 deaths that occurred in 2019. The age-adjusted drug overdose mortality rate increased by 31 percent in 2020, from 21.6 deaths per 100,000 standard population in 2019 to 28.3 per 100,000.

Overdose deaths among men rose by 33 percent from nearly 48,000 in 2019 to 63,728 in 2020, while deaths among women increased by 23 percent from nearly 23,000 to 28,071 during the same period.

OVERDOSE RISK

After a period of abstinence while incarcerated, hospitalized, or in substance use disorder treatment, a person going back to their previous opioid dose is at an increased risk of overdose, according to The Lazarus Project

Changing from one opioid pain prescription to another may also result in a period of increased risk. Additionally, mixing alcohol or other medications, including benzodiazepines or anti-depressants, with opioids may result in overdose.

Conditions such as emphysema, asthma, sleep apnea, COPD, heavy smoking, or kidney problems also increase overdose risk.

Other contributing factors to the rise in opioid overdose deaths is the increasing number of patients receiving prescription opioids for long-term chronic pain management, sometimes resulting in accidental overdose.

Shared use of opioid medicines among family and friends is dangerous because of possible interactions with other medications the person takes or dosage differences due to weight variation.

SIGNS OR SYMPTOMS OF OVERDOSE

The signs and symptoms of an overdose include:

♦ Awake, but cannot speak;
♦ Slow heartbeat and pulse;
♦ Slow breathing or not breathing;
♦ Blue lips and/or fingernails;
♦ Ashen gray appearance;
♦ Gurgling, snoring, or raspy breathing;
♦ Choking sounds;
♦ Passing out;
♦ Vomiting;
♦ Pale face; and
♦ Limp body

ADMINISTERING NASAL NALOXONE

Giving naloxone to a suspected overdose victim is not harmful if it turns out the person is unconscious from some other cause, according to Fred Wells Brason II, president and CEO of The Lazarus Project. “It’s more important to administer it in case it is an overdose,” he said.

When encountering an expected overdose victim, first shout to see if the victim responds, gently shake the shoulder, and rub your knuckles on their upper lip or up and down the front of their rib cage (sternum rub). If the person is unconscious, call 9-1-1.

Let EMS dispatchers know that the person’s breathing has stopped or slowed to under 10 breaths per minute and that the suspected overdose victim is unresponsive. Give the exact address of the overdose situation.

Walgreens guidance also suggests rescue breaths be performed. After placing the person on his or her back, the helper should tilt the person’s chin up gently to open the airway, checking for any obstructions. Next, the helper should pinch the nose, keep the chin tilted up, create an airtight mouth-to-mouth seal to blow in two regular-sized breaths, making sure the chest rises.

Next, give nasal spray naloxone, placing fingers over each side of the dispenser, pushing up in one nostril up to the fingers and then administering dose. Do not prime the dispenser with a test spray before administering because the naloxone dose will be diminished or gone.

Continue rescue breaths, if the person is still not not breathing, for two minutes. If the person is still unconscious or breathing is still slow, administer a second dose.

Naloxone lasts for 30 to 90 minutes and may wear off before the opioid clears the body, so breathing problems may return. Give another dose of naloxone if breathing again slows and unconsciousness reoccurs.

After naloxone administration, if consciousness returns, roll the individual over on his or her side with the top leg and arm crossed across the body to maintain an open airway and lessen the risk of choking on vomit.

After naloxone is given, the overdose victim may experience opioid withdrawal symptoms, including irritability, anxiety, sweating, dilated pupils, vomiting, diarrhea, body aches, rapid heart rate, and increased blood pressure. A person who uses opioids for chronic pain may experience pain again.

NALOXONE AVAILABLE

DACI has free naloxone nasal spray available for individuals, families, community organizations, health departments, and law enforcement personnel.

Since 2016, North Carolina also has a standing order for naloxone that authorizes any pharmacist practicing in the state and licensed by the N.C. Board of Pharmacy to dispense naloxone to any person who meets the criteria, including being at risk of opiate-related overdose due to medical conditions or history, being the friend or family of someone at risk, or being in a position to assist another person at risk of overdose.

Naloxone is available under the statewide standing order, without a prescription, at the majority of retail pharmacies in North Carolina and covered by most insurance policies.

Anyone at risk of an overdose or who has a loved one at risk of an overdose should have available naloxone, which should be kept in a secure, room temperature, and easily accessible location in case of emergency.

LIABILITY PROTECTION

Under N.C. Good Samaritan laws, anyone who uses naloxone to reverse an overdose cannot be prosecuted under civil or criminal law as long as they administered the medication in good faith. Healthcare providers and pharmacists are also protected under the law.

NEXT STEPS

Saving the person’s life with naloxone is only the first step. Medical and behavioral healthcare, intervention, treatment and support services may be needed to help an overdose victim to escape substance use disorder.

Iredell County’s EMS Community Response Support Team has a large number of available services and supports, many free of charge, to help people get on the road to recovery.

The team can offer help coordinate with helping agencies, childcare transportation, and financial costs until the patient can get on Medicaid and get treatment started. The team can also cover treatment costs with donated funds but not taxpayer money.

Contact information for Iredell’s Community Response Support Team Programs:

♦ Peer Support specialist: 704-832-2194 or peersupport@co.iredell.nc.us
♦ Community Paramedic: 704-878-5442 or community.paramedic@co.iredell.nc.us

WATCH THE VIDEO

Naloxone Training Video:  https://www.projectlazarus.org/naloxone

1 thought on “Every household with a prescription opioid in the medicine cabinet should have naloxone available

Leave a Reply